Hail, Aurora
- When
- September 4, 5:43 PM CST
- Where
- Aurora County, 0.5 mi E of White Lake
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 43.730, -98.710
Thunderstorms produced large hail and damaging winds across a large part of southeast South Dakota on the early evening of September 4th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail and damaging winds across a large part of southeast South Dakota on the early evening of September 4th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 4, 2:25 PM CST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 PM CDT TUE SEP 4 2012 .DISCUSSION.../ISSUED AT 325 PM CDT/ DIFFUSE BOUNDARY IN NORTHWEST IOWA BEGINNING TO LIFT NORTHWARD AS A WARM FRONT THIS AFTERNOON AS SURFACE LOW PRESSURE STRENGTHENS OVER THE BLACK HILLS. MIXING HAS ALLOWED DEWPOINTS TO DRAMATICALLY FALL THIS AFTERNOON ACROSS THE NORTHWESTERN TWO THIRDS OF THE CWA...WHILE DEEPER MOISTURE HAS ALLOWED DEWPOINTS TO REMAIN IN THE 60S ACROSS NORTHWEST IOWA. INSTABILITY CONTINUES TO INCREASE THIS AFTERNOON...ESPECIALLY ACROSS OUR SOUTHEASTERN HALF OF THE FORECAST AREA WHERE CAPE VALUES ARE GREATER THAN 1500 J/KG...WITH INCREASING LAPSE RATES AND STRENGTHENING WESTERLIES BRINGING SHEAR UP AROUND 40 KT. SO FAR...CAPPING IS PREVENTING CONVECTION FROM DEVELOPING...HOWEVER WITH KSUX ALREADY 95/65 EXPECT THE CAPPING TO BE SURPASSED SOON. THE HRRR AND NAM CONTINUE TO DEPICT CONVECTION MOVING NORTHEASTWARD INTO THE MISSOURI VALLEY...EXTREME SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA LATE THIS AFTERNOON THROUGH THE EVENING. IF CONVECTION DOES MANAGE TO FIRE IN THIS AREA...STORMS COULD POTENTIALLY BECOME SEVERE WITH LARGE HAIL TO AROUND WALNUT SIZE AND WIND GUSTS TO 70 MPH. FURTHER WEST...HIGH BASED CUMULUS FIELD NOW MOVING INTO OUR WESTERN BORDER. ISOLATED HIGH BASED CONVECTION WILL BE POSSIBLE IN OUR WESTERN HALF THIS AFTERNOON AND EVENING...BUT EXPECT LITTLE TO NO SEVERE WEATHER IN THIS AREA WITH SUCH DRY LOW AND MID LEVELS. AS THE LOW BEGINS TRACKING EAST NORTHEAST ACROSS THE FORECAST AREA THIS EVENING AND OVERNIGHT...THE TRAILING COLD FRONT WILL SHIFT THE CONVECTION INTO CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA WHERE CONDITIONS ARE MORE FAVORABLE FOR PRECIPITATION. WINDS WILL LIKELY BECOME FAIRLY BREEZY FROM THE WEST NORTHWEST LATE TONIGHT. LOWS TONIGHT WILL RANGE FROM THE MID 50S FAR NORTHWEST TO THE MID 60S FAR SOUTHEAST. RELATIVELY QUIET WEATHER WITH MILDER TEMPERATURES EXPECTED FOR WEDNESDAY AS SURFACE HIGH PRESSURE SETTLES IN BEHIND THE EXITING SYSTEM. NORTH NORTHWEST WINDS WILL REMAIN A LITTLE BREEZY THROUGH THE DAY...BUT SKIES WILL BE SUNNY AND HIGHS ARE EXPECTED IN THE 70S. / HIGH PRESSURE WILL BUILD IN OVER THE AREA FOR WEDNESDAY NIGHT. THUS TRENDED LOWS TOWARDS THE COOLER SIDE OF GUIDANCE...GENERALLY UPPER 40S TO LOWER 50S. A MID LEVEL WAVE AND SOME CLOUD COVER MAY BEGIN ENTERING OUR WEST BY LATE NIGHT...THUS DID NOT GO QUITE AS COOL AS I WOULD HAVE IF COMPLETELY CLEAR SKIES WERE MORE LIKELY. MID LEVEL FORCING OVERHEAD ON THURSDAY OUT AHEAD OF OUR NEXT WAVE...ALSO SHOULD SEE DECENT ISENTROPIC LIFT. ATMOSPHERE WILL BE ON THE DRY SIDE THOUGH...THUS FOLLOWED THE NAM AND GFS IDEA OF A DRY DAY. HOWEVER SHOULD SEE AT LEAST SOME MID LEVEL CLOUD COVER...AND WITH DECENT MID LEVEL LAPSE RATES...WOULD NOT BE SURPRISED TO SEE A FEW ELEVATED SHOWERS AND THUNDERSTORMS. THINK THE ECMWF IS PROBABLY OVERDOING CONVECTION THURSDAY...BUT LOW POPS MAY NEED TO BE ADDED ON FUTURE SHIFTS IF MODELS TREND A LITTLE MOISTER IN THE MID LEVELS. WITH UNCERTAINTY ON CLOUD COVER...FOLLOWED A BLEND OF THE COOLER MOS AND THE WARMER BIAS CORRECTED NAM FOR HIGHS...GENERALLY MID 70S SOUTHWEST MINNESOTA TO LOW TO MID 80S ELSEWHERE. SURFACE LOW TO OUR WEST ON THURSDAY WILL PRODUCE BLUSTERY SOUTH SOUTHEAST WINDS WEST OF THE JAMES RIVER...WITH GUSTS AROUND 25 TO 30 MPH POSSIBLE. THE BETTER MOISTURE AND DEEP LAYER FORCING MOVES ACROSS THE CWA THURSDAY NIGHT. THUS LOOKS LIKE A GOOD CHANCE OF SEEING SOME SHOWERS IN MOST AREAS. INSTABILITY IS ON THE LOW SIDE...BUT SHOULD SEE AT LEAST A COUPLE HUNDRED J/KG OF ELEVATED CAPE. SO THINKING WE SEE AT LEAST SOME EMBEDDED THUNDER. WITH THE CLOUDS AND SHOWERS AROUND...LOWS WILL STAY A BIT WARMER THAN WEDNESDAY NIGHT...MAINLY IN THE 50S. COULD SEE SOME LINGERING SHOWERS ACROSS NORTHWEST IOWA FRIDAY MORNING...BUT THESE SHOULD EXIT THE AREA BY AFTERNOON AS THE TROUGH AXIS AND DEEPER MOISTURE PUSHES EAST. EXPECT TO SEE GRADUAL CLEARING FROM NORTH TO SOUTH DURING THE DAY. MUCH COOLER AIR WILL BE ADVECTED IN BEHIND THE FRONT FOR FRIDAY...AND THIS COMBINED WITH THE LINGERING CLOUD COVER...SHOULD HOLD HIGHS IN THE MID 60S TO LOWER 70S. AS WE HEAD INTO THE WEEKEND...OUR UPPER LEVEL LOW WILL PUSH EAST AND DIG A DEEP TROUGH INTO THE EASTERN PART OF THE COUNTRY. MEANWHILE A STRONG RIDGE WILL BUILD INTO THE ROCKIES. OUR AREA WILL REMAIN IN BETWEEN THE TWO MAKING TEMPERATURES A BIT TRICKY. WE WILL TEND TO SEE A WARMING TREND INTO EARLY NEXT WEEK...BUT HOW WARM DEPENDS ON THE STRENGTH AND POSITION OF THE ABOVE MENTIONED FEATURES. TRENDED HIGHS A BIT ABOVE CONSENSUS SUNDAY THROUGH TUESDAY CLOSER TO THE 0Z ECMWF AND HPC GUIDANCE. THIS GIVES 70S ON SATURDAY...AND UPPER 70S TO MID 80S SUNDAY THROUGH TUESDAY. THE NEW 12Z ECMWF HAS TRENDED STRONGER WITH THE RIDGE AND THUS WARMER WITH TEMPERATURES...SO WILL HAVE TO MONITOR MODEL TRENDS THIS PERIOD. LOWS FRIDAY AND SATURDAY NIGHT LOOK TO BE ON THE COOL SIDE...WITH LIGHT WINDS AND CLEAR SKIES EXPECTED. LOWERED THEM A LITTLE BELOW CONSENSUS...WITH MAINLY MID AND UPPER 40S EXPECTED. AS THE RIDGE BUILDS CLOSER...LOWS SHOULD WARM INTO THE 50S BY SUNDAY NIGHT. LOOKS DRY SATURDAY THROUGH TUESDAY. PROBABLY WILL SEE OUR NEXT COLD FRONT APPROACH SOMETIME AROUND TUESDAY...HOWEVER AT THIS TIME DOES NOT UPPER TO BE MUCH MOISTURE WITH IT. /CHENARD && .AVIATION.../FOR THE 18Z TAF ISSUANCE/ VFR CONDITIONS EXPECTED THROUGH 18Z WEDNESDAY. SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 22Z IN THE 129 CORRIDOR AND EASTWARD AHEAD OF A COLD FRONT. TEMPORARY MVFR CONDITIONS IN THE THUNDERSTORMS ARE POSSIBLE AFTER 00Z. GUSTY NORTHWEST WINDS OF 10 TO 20 KNOTS WILL FOLLOW BEHIND THE FRONT OVERNIGHT AND INTO WEDNESDAY MORNING. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1132 AM CDT TUE SEP 04 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1132 AM CDT TUE SEP 04 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A CHANCE OF THUNDERSTORMS EAST OF A LINE FROM DE SMET TO LAKE ANDES SOUTH DAKOTA. A FEW ISOLATED STORMS COULD BECOME STRONG TO SEVERE LATE THIS AFTERNOON THROUGH THE EVENING...MAINLY ACROSS NORTHWEST IOWA. HAIL TO THE SIZE OF WALNUTS AND WIND GUSTS TO 70 MPH WILL BE POSSIBLE IN SEVERE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE FROM 5 PM CDT TODAY UNTIL 1 AM CDT WEDNESDAY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 160 km away, was scanning. The volume nearest the first event began at 23:42 UTC.
10 hail, 7 thunderstorm wind. Local standard time, as filed.
Hail covered the ground.
Large hail was accompanied by damaging wind gusts.
Thunderstorm winds damaged a metal barn.
Thunderstorm winds blew down trees, blew doors off a barn, and damaged railroad ties in fencing.
Thunderstorm winds caused tree damage.
Thunderstorm winds blew down several trees and numerous branches.
Thunderstorm winds caused tree damage.
Thunderstorm winds caused tree damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413435, 413436, 413437, 413439, 413440, 413441, 413442, 413443, 413444, 413445, 413447, 413451, 413453, 413456, 413458, 413460, 413461.